My husband is 82 years old and his very dark hair started graying in his early 30s.

By the time he was in his 50s, it was already completely white. His hair has thinned out, but it still covers his whole head. Strangely, over the last few months, his hair is growing out black. Can you explain this phenomenon? – R.S.
,

Tel Aviv Veteran Jerusalem dermatologist Dr. Julian Schamroth replies: It is physically impossible for aged, gray hair to return to its original color. Once the hair follicle stops producing melanin pigment, there is nothing that can be done to restore color apart from using dyes.

There is, however, a rare – but interesting – situation in which hair color can change to white and then revert back to black.

There is a disorder known as alopecia areata, in which one’s hair suddenly starts falling out. It may be patchy, or the entire scalp hair can be lost. If, however, one has a mixture of black and white hairs on the scalp and one develops alopecia areata, then only the black hairs will fall out and the white hairs will persist. Should the condition resolve itself, black hairs will start growing again.

Interestingly there is a famous story about this condition, which we read about in the Passover Haggada.

Rabbi Elazar Ben-Azariah said: “I am like a man of 70 years, and yet I was never able to merit to prove that one is obligated to mention the Exodus at night...”

The Talmud asks the obvious question. Why did Rabbi Elazar Ben-Azariah say: “I am like a man of 70 years?” It answers that he was a young man of 18 when asked to become head of the academy, and so consulted his wife. She said to him, “You have no white hair.”

With his young appearance, he would have been unable to obtain the respect and reverence due to someone in high position. Miraculously, his hair turned white.

Without minimizing the miracle, one could explain this by saying that he suddenly developed alopecia areata. If the disorder healed, he would have regained his dark hairs.

My wife, who is 86 years old, contracted cellulitis (erysipelas) some 30 ago. The condition infrequently recurred over the years. However in the last two or three years it has reappeared much more often.

Since the spring, she has had five reoccurrences.

The last three have been two days after visiting the chiropodist. Her toenails are fibrous, and she needs expert treatment.

She was in the hospital six weeks ago, and her doctor suggested that before and after a visit to the chiropodist she should bathe her foot with alcohol.

She did this, but nevertheless two days later she again became feverish and the cellulitis returned.

She is treated with the antibiotic Cephoral, and the hospital doctor suggested she continue with one tablet of penicillin per day for three months, however, the condition still returned. When the infection returns, the front of her leg becomes very red, but the color disappears with antibiotic treatment.

Our family doctor doesn’t know what to do. Can you solve the problem?


C.A., Jerusalem Prof. Amnon Lahad, director of the family medicine department at the Jerusalem district of Clalit Health Services and head of the family medicine department at the Hebrew University Medical Faculty, comments: I don’t have all of your wife’s medical details, but it seems to me that she probably suffers from type 2 diabetes. If so, her sugar levels must be checked and balanced. It also seems to me that she should get a new chiropodist, as the one you have probably does not clean his implements properly. The nails on her feet have to be trimmed properly – straight across with some nail left sticking out a bit on the sides, and not rounded. An expert in infections at a local health fund clinic should be consulted.

Rx for Readers welcomes queries from readers about medical problems. Experts will answer those we find most interesting. Write Rx for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your question to Judy Siegel-Itzkovich at (02) 538-9527, or email it to jsiegel@jpost.com, giving your initials, age and place of residence.

Please LIKE our Facebook page - it makes us stronger